Shire Pharmaceuticals Recalls Vials for Contamination
Shire Pharmaceuticals has announced a voluntary recall in the United States of vials of enzymes used to treat type 1 Gaucher disease.
According to a press release issued by the company, the batches of VPRIV or a hydrolytic lysosomal glucocerebroside-specific enzyme due to the presence of “visible particulate matter” identified as stainless steel and barium sulfate.
The contamination was found in a “small number of vials” in three packaged lots of VPRIV, the company’s release states.
Shire officials state that the safety risk to patients is “very low.” If infused with the contaminated enzymes, there is the possibility of rare but serious adverse events including severe abdominal pain, constipation and life-threatening allergic reactions.
Shire has also stated that anyone administering the enzyme is required to visually inspect the product and to administer the VPRIV through an in-line low protein-binging filter. The affected products have been recalled, according to the statement.
So far, Shire says there have been no reported adverse events or customer complaints associated to the use of these lots.
What is Gaucher’s Disease?
This is an inherited disorder that affects many of the body’s organs and tissues. Symptoms of this disease vary based on the affected individuals. Type 1 Gaucher disease is the most common form of this condition.
Major signs and symptoms include enlargement of the liver and spleen, a low number of red blood cells (anemia), easy bruising caused by a decrease in blood platelets (thrombocytopenia), lung disease, and bone abnormalities such as bone pain, fractures, and arthritis.
These symptoms may appear any time from childhood to adulthood.
What Can You Do?
If you have received these enzymes and don’t know if you have received the contaminated batches, you may be going through the traumatic process of wondering how you will be affected.
If you are starting to feel the effects of barium sulfate in your system, it is important that you contact your doctor right away. Symptoms could range from constipation and stomach pain to a severe allergic reaction.
If you have been seriously affected by these contaminated medications, please contact an experienced medical recall attorney to obtain more information about pursuing your legal rights. There may be more than a few individuals who are experiencing adverse reactions as a result of these tainted injections.
Please contact us to find out how we can help you.